ISSN 1941-5923

Logo



Neurotoxic sequele after tramadol in an epileptic patient treated with karbamazepin

Barbara Chmielewska

CaseRepClinPractRev 2001; 2(1):28-32

ID: 474527

Published:


A case of acute toxic encephalopathy in a man treated with carbamazepine for epilepsy after the administration of tramadol in order to alleviate sciatic neuralgia. The generalized cerebral symptoms, as well as cerebellar and extrapyramidal ones and changes in electroencephalography characteristic of carbamazepine poisoning, observed in this case, are not specific and have also been observed after the overdose of other neurodepressive drugs, including tramadol. The disorders caused by co-administration of the drugs in submaximal therapeutic doses were fully reversible after the discontinuation of tramadol. The active metabolites of the drugs, 10, 11-epoxide-CBZ and O-methyltramadol, whose formation is dependent primarily on the individual activity of hepatic enzymes and on the influence of polytherapy, contribute to the neurotoxic effects of carbamazepine and tramadol. Carbamazepine, inducing the turnover of tramadol to its O-methyl derivative, can theoretically reduce its analgesic activity and increase the risk of toxicity. This clinical example of theoretically justified unfavorable interaction of carbamazepine and tramadol is noteworthy, because these two drugs possessing analgesic activity are often co-administered in drug-resistant pain syndromes.

Keywords: Carbamazepine, Tramadol, treatment of neuralgia, neurotoxic side effects



Back